Sunday, July 06, 2008

Good News?

I just read an article titled Multidimensionally Impaired: The Good News (Journal of Child and Adolescent Psychopharmacology, volume 15, number 3, pages 510-519). It's about a follow up study of a bunch of 10 year olds diagnosed with Psychosis NOS (translation: It's not schizophrenia or bipolar, but they are nuts!)
At the end, they have two example case reports. Reading through both of them, I can see clearly how the psychiatric system has mismanaged them. It makes me sad.
Firstly, there's 'G', a girl described as having a 'good outcome'. And she does, no doubt about that. Her childhood had some rough patches, but at 17 years old, she was doing well in a challenging school with several friends, looking forward to college. But that doesn't mean the psych system deserves the credit.
Her problems started when she was 6 years old. Her family was going through some stress (they don't say what was actually going on) and she had poor social skills and was having severe tantrums. They figured she was just stressed out, but after whatever problem the family was having was over with, G was still having tantrums. She was taken to a child psychiatrist, who put her on haloperidol.
Now, this is the first thing I question. Was anything else tried before putting such a young child on such a risky medication? I've heard many people complain that psychiatrists (who, unlike psychologists, can prescribe medications) don't seem to try any other solutions before leaping to medication. Obviously, unless he's a really big fool, the psychiatrist wasn't giving haloperidol to help her with her social skills. It's become unfortunately common to use neuroleptics to treat aggression, especially in developmentally disabled people and children. These are risky medications, and even worse, you aren't dealing with the cause of the aggression (except in the rare cases that it truly does seem to be a chemical imbalance). Just because the family stress is done doesn't mean it's done affecting G.
Anyway, G soon developed dyskinesia and was taken off haloperidol. She did fine for the next 2 years, and then they started her on risperdal for motor tics. (This is even worse. Unless it's severe, which it clearly wasn't for G, motor tics are just an annoyance. Not worth risking really nasty side effects. Besides, her motor tics could have been caused by the haloperidol she took at 6 years old.)
It was when G was 10 that her worst problems started. She started hearing voices criticizing her while she was in school and as she did her homework. Her medication was changed to trifluoperazide (from the patient information sheet, it sounds like yet another neuroleptic), but that didn't work. These voices were so upsetting that her parents pulled her from school. At 11 years old, she was admitted to a psychiatric hospital (the one the authors worked at) with explosive outbursts and unusual fears, as well as auditory hallucinations. Her medication was stopped for observation, during which time she was obviously not psychotic. She was, however, inattentive, distractible, and impulsive, so without looking for any other reason she might have trouble paying attention, they diagnosed her with ADHD and Psychosis NOS. The latter was said to be 'in remission' even though the symptom that lead to that diagnosis, the auditory hallucinations, were still ongoing. She was discharged with a prescription for methylphenidate, which she stopped taking soon after. The auditory hallucinations continued until a month after discharge, then stopped and have never recurred. At 13 years old, she had a labile mood but no other problems.
It's unclear what effort they took to find out G was still hallucinating. Certainly, they didn't know until G told them when she was 13. It's interesting that G's big problem was nasty voices, but that's not actually why she was hospitalized - she was hospitalized because of her outbursts and fears, which were most likely an effect of her hallucinations. Clearly, they failed to help her with those hallucinations. If anything, they helped her solely by getting her off neuroleptics, which in rare cases can cause hallucinations. Considering that she stopped her stimulant medication without big problems ocurring, it's pretty clear that med was probably unnecessary. I wonder about her school. Could it be that she was under a lot of academic pressure, and she reacted by hallucinating? Indeed, she might have been hallucinating at 6, too, and that's why she had her tantrums. And regarding her ADHD diagnosis, she was under so much stress at the time - even if just from being hospitalized and hearing nasty voices, and not also the cause of the nasty voices - that I put little faith in that diagnosis.
Now, G turned out fine. I suppose if she's under more stress later on, she might have another episode (in which case, I think you could make a good argument that she needn't bother seeking psychiatric 'help'), but at last report, she was doing great. Their second case report wasn't so lucky.
'B' was first seen as a two year old boy with speech delay and disruptive behavior. (They don't say what kind.) At 6 years old, he started having auditory hallucinations when stressed. He was hospitalized at 6 and a half years old, as a hyperactive, self-injurious boy with auditory hallucinations. At 11 years old, he was living in a residential treatment center. Methylphenidate had worsened his symptoms, and thioridazine and haloperidol hadn't had much effect. He was still on haloperidol.
B clearly has an early history of being institutionalized. That poor kid. Many 6 year olds are scared to have their mom leave them at school during the day, and when he's already under a lot of stress, he has to stay away from home - at an institution. And he probably guessed it was because of his behavior, so he probably blamed himself. They don't say when he started living in the residential treatment center, whether he went straight there or got to come home for awhile, but by the time he was 11 years old, he was living there.
He was referred to another hospital (the one the authors worked at) at that age with the following description: "aggressive behavior, extremely erratic and unpredictable relationships, extreme fluidity in functioning and unpredictable aggression, as well as poor reality testing, with distorting of experiences and hallucinations." The admission exam only showed anxiety. His haloperidol was tapered off. In the hospital, he was "very affectionate and clearly tried hard to cooperate" but got upset at shift changes and when the other kids teased him. He was sent back to the residential treatment center with the diagnoses of Psychosis NOS and ADHD and a prescription for methylphenidate (which hopefully had a better effect than the last time he took it).
That referring description, combined with the vastly different description of his behavior in their hospital, worries me. Either the referring doctor was greatly overrating B's problems, or he acted vastly different in the hospital than the treatment center. The first one suggests similar issues as my teachers had with me, overreacting, pathologizing and exaggerating the slightest thing. The second suggests either that he was really reacting badly to haloperidol, or that the treament center was a really rotten place for him. It's kind of odd that they gave him the same medication he'd already had an adverse reaction to earlier - as well as the note that this is the same meds and dx's that G got. What is it about them and ADHD + methylphenidate?
At 13, B was still in the residential treatment center, on methylphenidate, clonidine and carbamazepine. He had less ADHD symptoms, but he'd set two fires and was often caught cheating and stealing. He was not psychotic. Between that time and when he was 15 years old, he was transferred to a group home and then back to his home. He set a fire in the kitchen and was repeatedly kicked out of school for fighting. By the time he was 17 he'd vandlized, set fires, shoplifted, and assaulted (getting 2 years probation). He'd been hospitalized for 2 weeks because of self-injury and then was sent to another residential treatment center. He was on methylphenidate, guanfacine and buproprion. He was no longer affectionate and trying to please, instead he was explosive, impulsive, avoided eye contact and "spoke in a monotone voice, except when he argued with the adults in the room". He was diagnosed with ADHD, ODD, Psychosis NOS (in remission) and marijuana abuse. They were discussing putting him on a mood stabilizer and a neuroleptic.
B goes downhill from the nice but troubled 10 year old. By in large, all the adults - his mother and all the myriad of doctors - have been unable to help him. He got back home, but he was too disturbed. He seriously hurt someone and set fires that could have hurt people. He's got possible autistic traits that no one seems to have acknowledged or tried to understand (he had speech delay, he didn't like change, he avoided eye contact and he spoke in a monotone). He no longer reaches out to people like he used to - presumably he's learnt it doesn't help. He's probably been badly damaged by the long-term institutionalization he's gone through. Just about nothing's gone right for him, but at least he didn't get a jail sentence (after all that institutionalization, jail would not have helped at all). Those new meds probably won't help - none of the others did. I don't know if anything can help him now, it's pretty late.
So what's the good news?

Labels: , , , ,